[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.74.94. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Correspondence
April 2001

Inpatient Adverse Cutaneous Drug Eruptions and Eosinophilia

Arch Dermatol. 2001;137(4):511-512. doi:

Adverse cutaneous drug eruptions (ACDEs) are not uncommon, having been reported in 2.2% of all medical inpatients,1 and can cause substantial discomfort, morbidity, or death. Early and accurate diagnosis of ACDEs is, therefore, crucial to minimizing morbidity and mortality by allowing the discontinuation of the offending drug treatment.

Many clinicians seem to believe that peripheral eosinophilia is a common finding in cutaneous drug eruptions, and so determining an eosinophil count has been part of the traditional diagnostic workup in patients suspected of having ACDEs. Textbooks of dermatology teach that eosinophilia is an "important clue" to2 and provides "supportive evidence" for3 a diagnosis of ACDE. On the other hand, it is clearly stated in Dermatology in General Medicine4 that an elevated peripheral eosinophil count is an uncommon finding in cutaneous drug eruptions, and therefore, contrary to popular belief, its presence or absence is of little value in excluding or confirming the diagnosis. The dearth of statistical information in the literature regarding the strength of association between eosinophilia and ACDEs may have contributed to this confusion. Therefore, we undertook a study to quantify the association of peripheral eosinophilia with ACDEs.

First Page Preview View Large
First page PDF preview
First page PDF preview
×